South Carolina, 2014Damaging Winds in South Carolina, June 11, 2014
June 11, 2014 · NWS CHS · 3 events in 1 county or zone
Thunderstorms developed during afternoon hours as an upper level jet and mid level trough of low pressure shifted over a highly moist atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during afternoon hours as an upper level jet and mid level trough of low pressure shifted over a highly moist atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 11, 3:04 PM EST, 3 minutes earlier.
Area forecast discussion, Jun 11, 3:04 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT WED JUN 11 2014
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN OVER THE SOUTHEAST STATES
THROUGH EARLY NEXT WEEK BEFORE HIGH PRESSURE REBUILDS OVER THE
WESTERN ATLANTIC.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHORTWAVE ENERGY AND ABUNDANT MOISTURE CONTINUES TO ADVECT FROM
THE GULF OF MEXICO AND CARIBBEAN INTO THE EASTERN UNITED STATES
ALONG THE PERIPHERY OF AN UPPER TROUGH AXIS. THIS PATTERN HAS
SUPPORTED WIDESPREAD THUNDERSTORMS ACROSS SOUTH CAROLINA AND
GEORGIA THIS AFTERNOON. ALTHOUGH THE SEABREEZE HAS ONLY SPAWNED
ISOLATED ACTIVITY ACROSS SOUTHEAST SOUTH CAROLINA
ZONES...SCATTERED TO NUMEROUS THUNDERSTORMS HAVE STEADILY
PROGRESSED NORTHWARD INTO THE GEORGIA COUNTIES DURING THE PAST
FEW HOURS. LATEST TRENDS SUGGEST THAT THIS LINE OF CONVECTION WILL
STEADILY SHIFT NORTHWARD...LIKELY INTERACTING WITH ANOTHER LINE OF
ACTIVITY FARTHER INLAND AND ANY ISOLATED SEABREEZE STORMS TO THE
NORTH. HOT AND HUMID CONDITIONS HAVE SUPPORTED AMPLE
INSTABILITY...AND WITH WAVES OF UPPER LEVEL ENERGY MOVING INTO THE
REGION DOWNSTREAM OF THE TROUGH AXIS...EXPECT THE POTENTIAL FOR
ISOLATED THUNDERSTORMS TO INTENSIFY AND BECOME SEVERE FOR ANOTHER
FEW HOURS. MAIN HAZARDS WITH ORGANIZED/STRONG CONVECTION WILL BE
DAMAGING WIND GUSTS AND LARGE HAIL. SURFACE OBSERVATIONS IN THE
WAKE OF THUNDERSTORMS INDICATE NOTABLE COOLING AND
STABILIZATION...AND THUS EXPECT THE SEVERE POTENTIAL TO DIMINISH
LATER THIS EVENING.
HAVE INDICATED HIGHEST CONVECTIVE COVERAGE FOR THE NEXT SEVERAL
HOURS...HAVE THEN ADVERTISED RAIN CHANCES DIMINISHING LATER THIS
EVENING. CONSIDERING THAT THE APPROACHING UPPER TROUGH WILL
MAINTAIN DECENT DIVERGENCE ACROSS THE SOUTHEAST STATES...WHILE
SHORTWAVE ENERGY CONTINUES TO TRACK THROUGH THE REGION...AT LEAST
ISOLATED SHOWERS/THUNDERSTORMS COULD LINGER OVERNIGHT. VARIABLE
SKY COVERAGE IS EXPECTED OVERNIGHT...INCLUDING LINGERING DEBRIS
CLOUDS FROM CONVECTION. LOW TEMPERATURES WILL RANGE FROM AROUND 69
DEGREES FAR INLAND TO THE LOW 70S CLOSER TO THE COAST.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...A HIGH AMPLITUDE MID LVL TROUGH OF LOW PRESSURE CURRENTLY
DEPICTED TO OUR WEST ON WATER VAPOR IMAGERY WILL GRADUALLY SHIFT EAST
TOWARD THE AREA BUT REMAIN INLAND THROUGH THE DAY. THE PATTERN WILL
RESULT IN A DEEP SOUTHWEST FLOW OVER MUCH OF THE SOUTHEAST AND A
PINNING OF THE SEABREEZE ALONG THE COAST UNTIL LATE AFTERNOON.
ALTHOUGH PRECIP ACTIVITY WILL LIKELY HOLD OFF THROUGH AT LEAST LATE
MORNING...INCREASED FORCING FROM THE APPROACHING TROUGH ALONG WITH
PWATS NEAR 1.5 INCHES SHOULD SUPPORT AT LEAST A SLIGHT CHANCE TO
CHANCE OF SHOWERS AND/OR THUNDERSTORMS DURING PEAK HEATING THURSDAY
AFTERNOON. OVERALL HIGH TEMPS ARE EXPECTED TO RANGE IN THE UPPER 80S
TO LOWER 90S AWAY FROM THE COAST. ALTHOUGH AN ISOLATED STRONGER
THUNDERSTORM IS POSSIBLE...POOR MID LVL LAPSE RATES AND WEAK SHEAR
WILL LIKELY RESULT IN PULSE TYPE THUNDERSTORMS. OVERNIGHT LOWS
SHOULD RANGE IN THE UPPER 60S INLAND TO LOW/MID 70S NEAR THE COAST.
FRIDAY...THE MID LVL TROUGH WILL EXTEND ACROSS THE SOUTHEAST
EARLY...BEFORE SHIFTING OFFSHORE DURING THE AFTERNOON/EVENING.
DESPITE THE CONTINUATION OF A SOUTHWEST FLOW OVER THE AREA...DEEPER
MOISTURE AND INCREASED FORCING FROM THE TROUGH WILL LIKELY RESULT IN
CHANCES OF SHOWERS AND/OR THUNDERSTORMS OVER MOST AREAS FRIDAY
AFTERNOON. A FEW PULSE TYPE THUNDERSTORMS COULD BE STRONG...BUT THE
OVERALL THREAT OF SEVERE WEATHER SHOULD REMAIN LOW GIVEN WEAK SHEAR
AND POOR MID LVL LAPSE RATES. THE SEABREEZE SHOULD ONCE AGAIN REMAIN
PINNED ALONG THE COAST UNTIL LATE AFTERNOON/EARLY EVENING AND COULD
PROVIDE ADDITIONAL SHOWER AND/OR THUNDERSTORM COVERAGE THROUGH
EVENING HOURS. OVERALL HIGHS SHOULD RANGE IN THE UPPER 80S TO AROUND
90 OVER INLAND AREAS. OVERNIGHT LOWS WILL RANGE IN THE UPPER 60S
INLAND TO LOW/MID 70S ALONG THE COAST.
SATURDAY...THE MID LVL TROUGH WILL SHIFT FURTHER OFFSHORE OVER THE
WESTERN ATLANTIC...WHILE WEAK SFC HIGH PRESSURE GRADUALLY EXTENDS
OVER THE REGION FROM THE NORTH/NORTHWEST. ALTHOUGH THE MAIN WAVE OF
LOW PRESSURE WILL BE POSITIONED WELL OFFSHORE...MODELS SUGGEST THAT
A WEAK MID LVL LOW WILL LINGER OVER THE SOUTHEAST AND BECOME NEARLY
CUTOFF IN A BROAD RIDGE OF HIGH PRESSURE. GIVEN THE LINGERING MID
LVL LOW AND PWATS STILL BETWEEN 1.5 TO 1.75 INCHES...A SLIGHT CHANCE
TO CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY
DURING PEAK HEATING ALONG AN INLAND MOVING SEABREEZE. OVERALL HIGH
TEMPS SHOULD BE AROUND 90 DEGREES...WARMEST INLAND.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THE REMNANTS OF THE UPPER TROUGH WILL LIFT OUT OF THE AREA SATURDAY
NIGHT AND SUNDAY...WITH UPPER RIDGING DURING THE EARLY TO MIDDLE
PART OF NEXT WEEK. THE INFLUENCE OF THE UPPER TROUGH ON SUNDAY COULD
ALLOW FOR SLIGHTLY BETTER DAYTIME CONVECTIVE COVERAGE BEFORE WE
RETURN TO A MORE ISOLATED SHOWER/TSTM PATTERN MONDAY THROUGH
WEDNESDAY. HIGHS WILL BE IN THE LOWER 90S AND LOWS IN THE LOWER 70S.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
THUNDERSTORM ACTIVITY WILL CONTINUE TO SPREAD NORTHWARD LATE THIS
AFTERNOON...AND HAVE THUS MAINTAINED MENTION OF AT LEAST VCTS AT
BOTH TERMINALS THROUGH THE EVENING HOURS. CONSIDERING ONGOING
CONVECTION AT KSAV BY 19Z...HAVE BEEN MORE DETERMINISTIC WITH TSRA
AND REDUCED VSBYS/CIGS. WILL NEED TO WAIT UNTIL TRENDS BECOME MORE
CLEAR BEFORE ADDING SPECIFIC MENTION OF TSRA TO THE KCHS
FORECAST...ESPECIALLY SINCE SEABREEZE CONVECTION COULD BE DELAYED
UNTIL THE BOUNDARY IS WEST OF THE TERMINAL. TEMPORARY REDUCTIONS
IN CEILINGS/VISIBILITIES AND ERRATIC/GUSTY WINDS ARE POSSIBLE WITH
ANY THUNDERSTORMS...AS IS EXCESSIVE LIGHTNING. SHOWER/THUNDERSTORM
POTENTIAL IS EXPECTED TO DECREASE DURING THE EVENING AND OVERNIGHT
HOURS.
EXTENDED AVIATION OUTLOOK...MODERATE RISK FOR BRIEF FLIGHT
RESTRICTIONS AT EITHER TERMINAL EACH AFTERNOON/EARLY EVE DUE TO
SHOWERS/THUNDERSTORMS.
&&
.MARINE...
TODAY THROUGH MONDAY...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY THRESHOLDS AS ATLANTIC HIGH PRESSURE DOMINATES THE
PATTERN OVER THE COASTAL WATERS. IN GENERAL...SOUTH TO SOUTHWEST
WINDS WILL REMAIN AT OR BELOW 15 TO 20 KT...HIGHEST ALONG THE
COAST DURING AFTERNOON SEABREEZE CIRCULATIONS INTO EARLY WEEKEND.
SEAS WILL BE NO GREATER THAN 3 TO 4 FT...HIGHEST FRIDAY NIGHT INTO
EARLY SATURDAY BEYOND 20 NM FROM THE COAST.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
NEAR TERM...WMS
SHORT TERM...DPB
LONG TERM...JRL
AVIATION...WMS/DPB
MARINE...WMS/DPB/JRL
Hazardous weather outlook, Jun 11, 3:46 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
446 AM EDT WED JUN 11 2014
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-121000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
446 AM EDT WED JUN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA THIS AFTERNOON INTO THIS EVENING. THERE IS THE
POTENTIAL FOR SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...EXCESSIVE LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE WITH ANY THUNDERSTORMS THAT OCCUR.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Special weather statement, Jun 11, 1:25 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT WED JUN 11 2014
GAZ088-100-101-116>119-137>141-111930-
BULLOCH-COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL
MCINTOSH-EFFINGHAM-INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND
MCINTOSH-LONG-SCREVEN-
225 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH...
EFFINGHAM...LIBERTY...BRYAN...CHATHAM...LONG AND MCINTOSH COUNTIES
THROUGH 330 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM AKINS TO WOLF
ISLAND...MOVING NORTH AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FAIRHOPE...BAY...ARCOLA...SOUTH NEWPORT...BROOKLET...SOMERSET...
GRIMSHAW...PRETORIA...STATESBORO..STILSON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PENNY SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3131 8134 3132 8139 3240 8181 3276 8153
3173 8112 3168 8113 3162 8113 3155 8117
3152 8117 3148 8119 3140 8126 3137 8125
3138 8126 3138 8128 3143 8132 3138 8130
3136 8127 3129 8130
TIME...MOT...LOC 1825Z 198DEG 14KT 3232 8160 3139 8134Special weather statement, Jun 11, 3:01 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT WED JUN 11 2014
GAZ087-088-SCZ040-112045-
ALLENDALE-JENKINS-SCREVEN-
401 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...JENKINS AND
ALLENDALE COUNTIES THROUGH 445 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...NEAR THRIFT...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
THRIFT...FOUR POINTS...BUTTS...HERNDON...EMMALANE...ROGERS...
SCARBORO...BIRDSVILLE...JENKINS COUNTY HOSPITAL...MILLEN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...
PENNY SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3289 8213 3292 8209 3293 8195 3295 8185
3293 8179 3291 8176 3304 8156 3302 8150
3262 8195 3261 8200 3266 8209 3282 8215
TIME...MOT...LOC 2001Z 222DEG 22KT 3270 8203Thunderstorm Wind, Jasper
- When
- June 11, 3:07 PM EST to 3:08 PM EST
- Where
- Jasper County, 2.76 mi N of Purrysburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.340, -81.120
The South Carolina Highway Patrol reported a tree down along Purrysburg Road.
Thunderstorm Wind, Jasper
- When
- June 11, 3:10 PM EST to 3:11 PM EST
- Where
- Jasper County, Hardeeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -81.080
The Hardeeville Police Department reported one tree down along Highway 17.
Thunderstorm Wind, Jasper
- When
- June 11, 3:19 PM EST to 3:20 PM EST
- Where
- Jasper County, 4.5 mi NNE of Purrysburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.360, -81.090
The Hardeeville Police Department reported one tree down and covering a portion of Deerfield Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 11, 2014$17 million · 2.5 in hail · 13 events
- Hail and Damaging Winds in Virginia, June 11, 20141 injured · $812,000 · 1.75 in hail · 17 events
- Damaging Winds in Pennsylvania, June 11, 2014$238,000 · 55 kt wind · 43 events
- Tornado in Michigan, June 11, 2014$250,000 · EF1 · 1 event
- Hail and Heavy Rain in Kansas, June 11 to 12, 2014$275,000 · 1.75 in hail · 6 events
- Tornadoes and Hail in Kansas, June 11, 2014$50,000 · EF1 · 12 events
- Flash Flood and Hail in North Carolina, June 11, 2014$86,000 · 1 in hail · 18 events
- Tornado and Hail in Minnesota, June 11, 2014$50,000 · EF1 · 5 events
- Damaging Winds in Ohio, June 11, 2014$105,000 · 70 kt wind · 2 events
- Hail and Damaging Winds in Texas, June 11, 2014$65,000 · 2.75 in hail · 11 events
- Flash Flooding and Damaging Winds in Georgia, June 11 to 12, 2014$74,000 · 65 kt wind · 4 events
- Flood and Hail in West Virginia, June 11 to 12, 2014$58,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530453, 530451, 530452.